Alert archive / Idaho / Tornado Warnings in 2008

Tornado Warning 1, NWS Boise, ID

July 22, 2008Twin Falls County, Idaho

NWS Boise, ID issued this tornado warning at Jul 22, 2008, 1:53 PM MDT for Twin Falls County, Idaho. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 1:53 PM MDT (19:53 UTC)
Expired
Jul 22, 2008, 2:45 PM MDT
In force
52 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 169 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:07 PM MDTHAIL 0.753 S Hollister, IDHEAVY RAIN AND PENNY SIZE HAIL
Jul 22, 2:12 PM MDTHAIL 0.751 N Hollister, IDHEAVY RAIN AND PENNY SIZE HAIL
Jul 22, 2:30 PM MDTTORNADO10 S Twin Falls, IDEYEWITNESS REPORT OF A TORNADO ON THE GROUND FOR 30 SECONDS 10 MILES SOUTH OF TWIN FALLS...OR 4 MILES SOUTH OF THE TWIN FALLS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:00 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOI 221953
TORBOI
IDC083-222045-
/O.NEW.KBOI.TO.W.0001.080722T1953Z-080722T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BOISE ID
153 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 245 PM MDT.

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES
  SOUTHWEST OF TWIN FALLS...MOVING NORTHEAST AT 24 MPH.

* THE TORNADO WILL BE NEAR...
  HOLLISTER AROUND 200 PM MDT...
  TWIN FALLS AROUND 235 PM MDT...
  KIMBERLY AND HANSEN AROUND 245 PM MDT.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTH CENTRAL IDAHO.

LAT...LON 4261 11455 4251 11421 4223 11467 4235 11482
TIME...MOT...LOC 1953Z 229DEG 21KT 4234 11465

$$

JDS
1 follow-up statement
000 
WWUS55 KBOI 222013
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
212 PM MDT TUE JUL 22 2008

IDC083-222045-
/O.CON.KBOI.TO.W.0001.000000T0000Z-080722T2045Z/
TWIN FALLS ID-
212 PM MDT TUE JUL 22 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR CENTRAL
TWIN FALLS COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HOLLISTER...OR 12
MILES SOUTH OF TWIN FALLS...MOVING NORTHEAST AT 26 MPH.

THE TORNADO WILL BE NEAR...
  KIMBERLY BY 235 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTH CENTRAL IDAHO.

LAT...LON 4245 11430 4245 11431 4236 11446 4235 11447
      4235 11448 4227 11460 4242 11472 4256 11444
      4249 11425
TIME...MOT...LOC 2012Z 242DEG 23KT 4240 11451

$$

JDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at Jul 22, 10:10 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 22, 10:10 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1010 AM MDT TUE JUL 22 2008

.DISCUSSION...A DRY SLOT HAS DEVELOPED OVER SOUTHEASTERN PARTS OF
THE FORECAST AREA THIS MORNING WITH MOSTLY CLEAR SKIES. TIGHT UPPER
LOW CENTER CLEARLY SEEN ON SATELLITE/RADAR IN SE OREGON NEAR PAISLEY
AT 16Z. A LINE OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE LOW
CENTER WAS LOCATED ALONG THE ID/OR BORDER AT 16Z THIS MORNING.
EXPECT IT TO MOVE INTO THE TREASURE VALLEY BY 18Z AND CONTINUE
MOVING EAST THROUGH THE DAY. WITH 12Z KBOI SOUNDING SHOWING 1.29
INCHES OF PRECIPITABLE WATER PRECIPITATION WITH THE THUNDERSTORMS
COULD BE HEAVY /ESPECIALLY IF UNDER THE CORE/. AS SUCH FLASH FLOOD
THREAT STILL LOOKS REAL...ESPECIALLY IN THE VICINITY OF OLD BURN
SCARS IN BAKER COUNTY AND THE WEST CENTRAL AND BOISE MOUNTAINS. MADE
A COUPLE OF UPDATES TO THE FORECAST TO REFLECT DRIER CONDITIONS OVER
EASTERN SECTIONS THIS MORNING AND WETTER CONDITIONS IN OREGON.

&&

.AVIATION...EXPECT LOCAL MVFR CONDITIONS IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS WILL PERSIST ACROSS HIGHER TERRAIN AFTER MIDNIGHT.
ERRATIC WINDS WITH GUSTS TO AROUND 30 KTS AND BRIEF HEAVY RAIN WILL
ACCOMPANY THESE STORMS. OTHERWISE SURFACE WINDS WILL BE LIGHT TO
MODERATE WEST TO NORTHWEST. WINDS ALOFT WILL BE LIGHT TO MODERATE
SOUTHWEST.

&&

.PREV DISCUSSION...
SHORT TERM...CONVECTIVE WX DURING THE NIGHT HAS SEPARATED INTO TWO
MAIN AREAS...ONE TRACKING ENEWD INTO SERN IDAHO AND THE OTHER MOVING
NEWD IN OREGON ACROSS NRN HARNEY COUNTY INTO BAKER COUNTY. THE
LATTER AREA IS WHERE YESTERDAY/S MODELS EXPECTED IT...AND TODAY/S
MODELS STILL TAKE THE MAIN PCPN ENEWD ACROSS VALLEY COUNTY LATER
TODAY.  NAM...AND TO A LESSER EXTENT GFS...ALSO SHOW PCPN MOVING
NNEWD FROM OWYHEE COUNTY THROUGH THE TREASURE VALLEY THIS MORNING
THEN INTO THE BOISE MTNS AND NE FROM THERE.  NAM ALSO HAD -3 LI AND
AT LEAST 1000 J/KG CAPE ALONG THAT TRACK TODAY...AND WITH
PRECIPITABLE WATER OF 1.0 INCH THE FLASH FLOOD WATCH WILL BE
CONTINUED TODAY IN THE ZONES LISTED BELOW.  DUE TO EXPECTED WETTING
RAINS WE HAVE DECIDED TO CANCEL THE FIRE WX WATCH IN WESTERN
IDAHO...BUT FOR CONSISTENCY WITH WFO/S PDT AND PIH NEIGHBORING WE
WILL CONTINUE OUR CURRENT RED FLAG WARNINGS EVEN THOUGH
THUNDERSTORMS MAY DROP SIGNIFICANT RAINS THERE TOO.  THE MAIN UPPER
TROUGH PROVIDING THE ACTIVE WX WILL EXIT ENEWD OUR OF OUR CWA
TONIGHT...AND WEDNESDAY WILL BE MOSTLY SUNNY EXCEPT ALONG OUR NRN
CWA PERIPHERY WHERE ANOTHER WEAK TROUGH WILL BE PASSING THROUGH.

LOCAL OBJECTIVE TEMPERATURE SCHEMES SHOW COOLER MAX TEMPERATURES
TODAY THAN MAV AND MET GUIDANCE.  MIN TEMPS TONIGHT AND MAXS
WEDNESDAY SHOULD BE CLOSER TO MAV AND MET VALUES.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...WEAK SECONDARY
SHORTWAVE WILL TRANSITION EWD ACROSS BRITISH COLUMBIA/NORTH IDAHO
WEDNESDAY NIGHT. BULK OF MOISTURE WILL REMAIN NORTH OF THE FORECAST
AREA...CAUSING LITTLE EFFECTS ACROSS SE OREGON AND SW IDAHO.
WEDNESDAY NIGHT. MODELS IN FAIR AGREEMENT THAT DRY SOUTHWESTERLY
FLOW WILL DOMINATE THROUGH THE END OF THE WEEK. UPPER LEVEL RIDGE
WILL BEGIN TO REAMPLIFY OVER THE FOUR CORNERS REGION LATE THURSDAY.
RIDGE WILL CONTINUE TO BUILD OVER THE WEEKEND...WITH AXIS SLOWLY
SHIFTING EAST OVER CENTRAL WYOMING/MONTANA BY SUNDAY. OPERATIONAL
GFS DOES INDICATE MOISTURE BEING ADVECTED NORTH INTO THE
INTERMOUNTAIN WEST ON SUNDAY AS THIS RIDGE EVOLVES. ECMWF PREFERS A
MUCH DRIER SOLUTION...BUT HAS BEEN LESS RELIABLE IN THIS REALM.
THEREFORE...HAVE INCREASED POPS SLIGHTLY ACROSS EASTERN PORTION OF
THE CWA SUNDAY AFTERNOON/EVENING.  MINIMAL CHANGES TO FORECAST
TEMPERATURES WITH HIGHS AVERAGING 3 TO 5 DEGREES ABOVE AVERAGE
THROUGHOUT THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
         FOR IDZ418-IDZ419.
     FLASH FLOOD WATCH FROM THIS MORNING THROUGH TUESDAY EVENING
         FOR IDZ011-IDZ013.
OR...RED FLAG WARNING FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
         FOR ORZ636-ORZ637.
     FLASH FLOOD WATCH FROM THIS MORNING THROUGH TUESDAY EVENING
         FOR ORZ062.

&&

WEATHER.GOV/BOISE

DISCUSSION...DG
AVIATION.....JT
SHORT TERM...LC
LONG TERM....MT
Hazardous weather outlook, Jul 22, 5:58 AM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
558 AM MDT TUE JUL 22 2008

IDZ011-013-ORZ062-231200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-BAKER COUNTY-
558 AM MDT TUE JUL 22 2008 /458 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY
RAIN. AREAS OF RECENT BURNS ARE ESPECIALLY PRONE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.

IDZ012-014>016-028>030-ORZ061-063-064-231200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
558 AM MDT TUE JUL 22 2008 /458 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND THUNDERSTORMS COULD PRODUCE AREAS OF BRIEF HEAVY RAIN AND
GUSTY WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 1:06 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
106 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     3 W LOWMAN              44.07N 115.68W
07/22/2008                   BOISE              ID   OTHER FEDERAL

            LARGE TREES BLOWN DOWN AND POWERLINES DOWN AT PINE FLAT
            CAMPGROUND WEST OF LOWMAN

&&

TWB
Local storm report, Jul 22, 1:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
109 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       2 NE PIONEERVILLE       43.97N 115.85W
07/22/2008  E1.50 INCH       BOISE              ID   TRAINED SPOTTER

            VERY HEAVY RAIN FLOODING DRIVEWAYS

&&

TWB
Local storm report, Jul 22, 1:29 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
129 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     TSTM WND GST     2 WNW CENTERVILLE       43.93N 115.92W
07/22/2008  M90 MPH          BOISE              ID   MESONET

            TOWN CREEK RAWS REPORTED GUST TO 90 MPH

&&

TWB
Local storm report, Jul 22, 1:35 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
135 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       3 E CASCADE             44.52N 115.98W
07/22/2008  M0.94 INCH       VALLEY             ID   MESONET

            0.82 INCHES OF RAIN IN 15 MINUTES. TOTAL OF 0.94 OVER 1.5
            HOURS

&&

TWB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:35 AM MDTSevere Thunderstorm WarningBOIAda, Canyon25 min
Jul 22, 11:43 AM MDTSevere Thunderstorm WarningBOIBoise47 min
Jul 22, 11:52 AM MDTFlash Flood WarningBOIBoise83 min
Jul 22, 12:05 PM MDTFlash Flood WarningBOIValley115 min
Jul 22, 1:41 PM MDTSevere Thunderstorm WarningBOITwin Falls64 min
Jul 22, 2:06 PM MDTSevere Thunderstorm WarningBOIOwyhee, Twin Falls39 min
Jul 22, 2:30 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls45 min
Jul 22, 2:33 PM MDTSevere Thunderstorm WarningBOIJerome42 min
Jul 22, 2:42 PM MDTSevere Thunderstorm WarningBOITwin Falls59 min
Jul 22, 3:13 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls45 min

Nearby

Tornado Warnings in Idaho, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.